Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 312, NWS Birmingham, AL

June 26, 2001Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2001, 11:54 PM CDT for Pickens County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 26, 2001, 11:54 PM CDT (04:54 UTC)
Expired
Jun 27, 2001, 12:45 AM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pickens County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WUUS54 KBMX 270455
SVRBHM
ALC107-270545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 PM CDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1245 AM CDT

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER THE TOWN OF MEMPHIS...MOVING NORTHEAST AT 
  25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PICKENSVILLE...MCMULLEN AND ALICEVILLE.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3315 8838 3302 8823 3317 8786 3351 8800

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:22 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 26, 10:22 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1022 PM CDT TUE JUN 26 2001

LARGE CYCLONIC VORTEX SPINNING ACROSS EXTREME W TN/KY THIS EVENING.
BMX 00Z SOUNDING INDICATING FAIRLY UNSTABLE AIRMASS WITH K30+/TT50+
AND LI -7. COLD POOL ASSOCIATED WITH UPPER LOW PRODUCED DECENT
LAPSE RATES ACROSS THE AREA...WITH PLENTY OF HAIL REPORTS SINCE 4PM.
THE LOW WILL SLOWLY DRIFT WESTWARD...MAKING LITTLE PROGRESS
OVERNIGHT. SHWRS AND TSTMS HAVE GENERALLY WEAKENED OVER THE PAST
HOUR...BUT WITH MESO SCALE BOUNDARIES AND CONVERGENCE AREAS/SHORT
WAVE ROTATING AROUND UPPER LOW...WILL LEAVE SCATTERED POPS (30) IN N
AL OVERNIGHT.

MAIN CHANGES TO ZONE PACKAGE WILL BE REMOVAL OF EVENING WORDING AND
LEAVING POPS NORTH REMAINDER OF TONIGHT. N AL WILL ALSO SEE
VARIABLE CLOUDINESS AS SOME LOW CLOUDS WILL DEVELOP TOWARD MORNING
AS HIGH CLOUDS LEAVE. PATCHY FOG EXPECTED IN RAIN AREAS AS DEW POINT
DEPRESSION WILL BE NEAR ZERO. NO POPS SOUTH. TEMPS GENERALLY OK BUT
WORDED AS A RANGE.  75

.BHM...NONE.

In the hours before

Local storm report, Jun 26, 7:57 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    HOLLYTREE                 AL   1.00 INCH HAIL
06/26/01   JACKSON                        DIME TO QUARTER SIZE HAIL
                                          OBSERVED IN HOLLYTREE.

0633 PM    CARROLLTON                AL   0.88 INCH HAIL
06/26/01   PICKENS                        NICKEL SIZE HAIL REPORTED
                                          IN CARROLLTON.

0736 PM    MULGA                     AL   1.75 INCH HAIL
06/26/01   JEFFERSON                      QUARTER TO GOLF BALL SIZE
                                          HAIL REPORTED BETWEEN
                                          BIRMINGPORT AND MULGA.

0749 PM    GRAYSVILLE                AL   1.75 INCH HAIL
06/26/01   JEFFERSON                      QUARTER TO GOLF BALL SIZE
                                          HAIL REPORTED IN
                                          GRAYSVILLE. WIND GUSTS
                                          MEASURED AT 53 MPH.
Local storm report, Jun 26, 9:05 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    DOUBLE SPRINGS            AL   LIGHTNING
06/26/01   WINSTON                        4 COWS WERE KILLED BY A
                                          LIGHNTING STRIKE NEAR
                                          DOUBLE SPRINGS.

0758 PM    LIPSCOMB                  AL   0.75 INCH HAIL
06/26/01   JEFFERSON                      DIME SIZE HAIL REPORTED
                                          IN LIPSCOMB.

0807 PM    MOUNTAIN BROOK            AL   0.75 INCH HAIL
06/26/01   JEFFERSON                      DIME SIZE HAIL WAS
                                          REPORTED NEAR BROOKWOOD
                                          MALL.

0830 PM    MOUNTAIN BROOK            AL   0.75 INCH HAIL
06/26/01   JEFFERSON                      DIME SIZE HAIL WAS
                                          REPORTED NEAR FIRE
                                          STATION 2 ON OVERTON
                                          ROAD.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:25 PM CDTSevere Thunderstorm WarningBMXJefferson65 min
Jun 26, 8:26 PM CDTSevere Thunderstorm WarningBMXJefferson49 min
Jun 26, 10:54 PM CDTSevere Thunderstorm WarningBMXMadison36 min
Jun 27, 3:37 AM CDTFlash Flood WarningBMXTuscaloosa3 hr
Jun 27, 2:56 PM CDTSevere Thunderstorm WarningBMXTuscaloosa34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.